Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 27, NWS Duluth, MN

April 25, 2021

NWS Duluth, MN issued this small craft advisory at Apr 25, 2021, 4:48 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 4:48 PM CDT (21:48 UTC)
Expired
Apr 25, 2021, 9:51 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

227 
WHUS73 KDLH 252148
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
448 PM CDT Sun Apr 25 2021

LSZ144-145-261000-
/O.NEW.KDLH.SC.Y.0027.210425T2148Z-210426T0400Z/
/O.CON.KDLH.SC.Y.0026.210426T1900Z-210427T1000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
448 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...For the first Small Craft Advisory, northeast winds 10 to
  20 kt with gusts up to 25 kt and waves 1 to 4 ft. For the 
  second Small Craft Advisory, northeast winds 10 to 20 kt with 
  gusts up to 25 kt and waves 2 to 5 ft expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...For the Small Craft Advisory, until 11 PM CDT this
  evening. For the second Small Craft Advisory, from 2 PM Monday 
  to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140>142-150-261000-
/O.CON.KDLH.SC.Y.0026.210426T0900Z-210427T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
448 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage 
  to Grand Marais MN, Grand Marais to Taconite Harbor MN and 
  Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 4 AM Monday to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ143-146-261000-
/O.CON.KDLH.SC.Y.0026.210426T1900Z-210427T1000Z/
Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI-
448 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...Northeast winds 10 to 20 kt and waves 2 to 5 ft 
  expected.

* WHERE...Port Wing to Sand Island WI and Silver Bay Harbor to 
  Two Harbors MN.

* WHEN...From 2 PM Monday to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
298 
WHUS73 KDLH 260251
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
951 PM CDT Sun Apr 25 2021

LSZ144-145-261500-
/O.CAN.KDLH.SC.Y.0027.000000T0000Z-210426T0400Z/
/O.CON.KDLH.SC.Y.0026.210426T1900Z-210427T1000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
951 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...From 2 PM Monday to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140>142-150-261500-
/O.CON.KDLH.SC.Y.0026.210426T0900Z-210427T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
951 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage 
  to Grand Marais MN, Grand Marais to Taconite Harbor MN and 
  Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 4 AM Monday to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ143-146-261500-
/O.CON.KDLH.SC.Y.0026.210426T1900Z-210427T1000Z/
Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI-
951 PM CDT Sun Apr 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO
5 AM CDT TUESDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI and Silver Bay Harbor to 
  Two Harbors MN.

* WHEN...From 2 PM Monday to 5 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Melde

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 25, 4:11 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 25, 4:11 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
411 PM CDT Sun Apr 25 2021

.DISCUSSION...(This evening through Saturday)
Issued at 405 PM CDT Sun Apr 25 2021

Summary: Precipitation is moving in from the southwest this evening
and will spread across the Northland overnight. A wintry mix is
likely as we lose sunlight with snow favoring northern MN. The
higher elevations along the North Shore could see 1-3 inches. Warmer
temperatures across our southwest counties could result in some ice
accumulation tonight and in the morning hours. Monday a warm front
will promote the chance for some elevated thunderstorms in the
afternoon.

A surface high pressure has moved east across Lake Superior with
clouds slowly moving in from the southwest. A band of FGEN and
isentropic lift is set to move across the Northland late this
afternoon and spread northeast throughout the night. The arrival
of the precipitation will initially be rain but as the night
progresses and the surface cools we will see a rain/snow mix
across the region. The challenging part of this forecast will be
the precipitation type. There is a very strong warm nose of air in
the lower levels that will sufficiently melt most ice crystals
that happen to fall into it for the southern half of our CWA. The
question is how far will this warm nose extend north. For now, it
looks like it may stall a bit across northern MN where cooler air
will prevail in the overnight hours leading to more snowfall.
Snowfall totals for the area will range from less then an inch
across most of the Arrowhead to around 1-3 inches on the higher
elevations along the North Shore. The latest high resolution
models are favoring a freezing rain mix with sleet across Price,
Iron, and Ashland counties. Confidence is not high in this
solution with wet bulbs teetering on freezing. Additionally, the
higher sun angle in April may promote more warming than the models
are hinting at. Regardless, the morning commute may be slick.

There is another batch of precipitation on tap for Monday. A low
pressure moving across the High Plains has its warm front arching
into the Northland. An influx of warm air and moisture surges north
along a low level jet. The strong warm air in the lower levels will
still be present but the elevated mixed layer arriving from the west
will increase the mid level lapse rates and we could see some
elevated thunderstorms in the afternoon. MUCAPEs are are less than
500 J/kg but a low freezing level should promote some glaciation for
a few rumbles of thunder.

The rain chances continue into the midweek with temperatures slowly
on the rise. By Wednesday highs will be in the upper 50s and
lower 60s. Longer range models do not have a good consensus of the
weather pattern heading beyond Thursday. There is good agreement
of a cold front pivoting through but timing and weather or not it
will carry enough moisture for precipitation is still in question.
The 850mb temperatures do show a slight warming trend into the
weekend with highs climbing into the lower 60s across our southern
CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Apr 25 2021

VFR conditions are currently over the Northland this afternoon but
clouds are quickly encroaching from the west. BRD will be the first
terminal to see conditions deteriorate to MVFR as ceilings build in
with light rain this evening. A rain/snow mix will spread across the
region throughout the night with ceilings dropping to IFR.
Additionally, a band of enhanced low level winds over HYR/BRD
overnight will generate the threat for low level wind shear through
the early morning hours. More rain and the chance of thunderstorms
will be possible tomorrow afternoon.

&&

.MARINE...
Issued at 405 PM CDT Sun Apr 25 2021

The surface high pressure is slowly moving to the east and was
located over the center of Lake Superior this afternoon. Further
west the pressure gradient is slowly beginning to tighten. A Small
Craft Advisory has been issued for tonight for increasing
southeasterly winds and building waves. This advisory is further
expanded tomorrow as winds back to the northeast. Additionally, a
rain/snow mix will move across the Lake beginning this evening
and continue into tomorrow. Monday afternoon there is a chance for
some thunderstorms across northern WI and the South Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  31  38  36  49 /  80  90  50  30
INL  30  42  34  54 /  50  70  50  10
BRD  35  49  40  55 /  80  70  30  30
HYR  32  49  40  56 /  70  70  40  50
ASX  32  44  37  49 /  70  80  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 2 PM Monday to 5 AM CDT Tuesday for
     LSZ143>146.

     Small Craft Advisory from 4 AM Monday to 5 AM CDT Tuesday for
     LSZ140>142-150.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Apr 25, 3:15 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
315 PM CDT Sun Apr 25 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-262015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
315 PM CDT Sun Apr 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A wintry mix of rain and snow will move across the Northland this
evening. As much as 1 to 3 inches of snowfall is possible across
parts of the Minnesota Arrowhead, but otherwise amounts will be
less than an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wintry mix lingers into Monday morning, with some slippery
stretches possible on area roads early Monday morning.

A low chance for thunderstorms Monday afternoon, but storms will
not be strong.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

LSZ121-140>148-150-262015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
315 PM CDT Sun Apr 25 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Increasing east-southeast winds late tonight into Monday will
lead to building waves across the north shore. A Small Craft
Advisory is in effect for parts of the north shore and the outer
Apostle Islands beginning late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong easterly to northeasterly winds Monday will lead to
increasing waves along much of the western Lake Superior nearshore
zones, including all of the north shore and along the south shore
from the Twin Ports to the Apostle Island. Winds could gust as
high as 20-25 knots with wave heights of 3 to 5 feet. Conditions
improve late Monday night.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:15 PM CDTSmall Craft AdvisoryDLH31 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.